Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 280, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 22, 2005, 5:58 PM CDT for Thomas County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2005, 5:58 PM CDT (22:58 UTC)
- Expired
- Aug 22, 2005, 7:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Thomas County, KS
The radar
The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 222257 SVRGLD KSC193-230000- /O.NEW.KGLD.SV.W.0280.050822T2258Z-050823T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 558 PM CDT MON AUG 22 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THOMAS COUNTY IN NORTHWEST KANSAS * UNTIL 700 PM CDT * AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES WEST OF MINGO...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHWESTERN THOMAS COUNTY AROUND 610 PM CDT... RURAL SOUTHERN THOMAS COUNTY AROUND 630 PM CDT... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 58 AND 66 IN KANSAS. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3933 10142 3915 10145 3913 10089 3933 10093 $$ MCGUIRE
2 follow-up statements
000 WWUS53 KGLD 222311 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 511 PM MDT MON AUG 22 2005 KSC193-230000- /O.CON.KGLD.SV.W.0280.000000T0000Z-050823T0000Z/ THOMAS KS- 611 PM CDT MON AUG 22 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR THOMAS COUNTY... AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18 MILES WEST OF MINGO...MOVING SOUTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MINGO AROUND 635 PM CDT... THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 58 AND 66 IN KANSAS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3933 10142 3915 10145 3913 10089 3933 10093 $$ MCGUIRE
000 WWUS53 KGLD 222357 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 558 PM MDT MON AUG 22 2005 KSC193-230008- /O.EXP.KGLD.SV.W.0280.000000T0000Z-050823T0000Z/ THOMAS KS- 658 PM CDT MON AUG 22 2005 ...THE SEVERE THUNDERSTORM WARNING FOR THOMAS COUNTY EXPIRES AT 700 PM CDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED INTO LOGAN COUNTY. LAT...LON 3933 10142 3915 10145 3913 10089 3933 10093 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:33 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 22, 3:33 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 233 PM MDT MON AUG 22 2005 .DISCUSSION...FORECAST CHALLENGES WILL BE CHANCE OF PRECIPITATION FOLLOWED BY HIGH TEMPERATURES. SATELLITE SHOWING A VERY COMPLICATED UPPER FLOW FROM THE PACIFIC THROUGH NORTH AMERICA. FLOW HAS BECOME MORE AMPLIFIED AND EVEN SLIGHTLY RETROGRESSIVE IN THE PACIFIC. THIS IS HELPING STRONG SYSTEM TO DIG INTO THE PACIFIC NORTHWEST AND AMPLIFY UPSTREAM RIDGE. CUTOFF SYSTEM HAS SET UP CAMP OVER NORTHEAST COLORADO WITH SHORTWAVE SPOKES ROTATING AROUND IT. ANOTHER UPPER SYSTEM MOVING THROUGH CALIFORNIA AND NEVADA. VERY MOIST AIR MASS IN PLACE. AT JET LEVEL...THROUGH 18Z THE GFS HAS A LITTLE BETTER DEPICTION OF THE JET FROM THE WEST COAST TO OVER OUR AREA. AT MID LEVELS...THE GFS/UKMET/ECMWF HAD THE BEST DEPICTION OF THE SYSTEM OVER THE TOP OF US AT TH IS TIME. MODELS DOING A GREAT JOB ON CURRENT PRECIPITATION FORECAST. TONIGHT...OLD SURFACE BOUNDARY EXTENDING FROM LOW NEAR DENVER TO ANOTHER LOW OVER/NEAR THE OKLAHOMA PANHANDLE AND THEN EXTENDS INTO NORTH CENTRAL KANSAS. A SECONDARY COOL/PRESSURE SURGE IS MOVING SOUTHWEST THROUGH THE AREA WITH NORTHEAST TO EAST WINDS BEHIND IT. AIR MASS IS MOIST AND UNSTABLE THROUGH 700 MB. HOWEVER...SATELLITE AND UPPER AIR ARE SHOWING A GOOD DRY PUNCH ALOFT MOVING OVER THIS AIR MASS. THE NAM HAS A LEFT FRONT QUADRANT OVER THE AREA AT 00Z WITH THE GFS NOT HAVING IT RIGHT AWAY. THE GFS BRINGS IN BETTER JET DYNAMICS FROM 06Z TO 12Z. CURRENT ACTIVITY IS MOVING SOUTHEAST ALONG BOUNDARY AND AS A RESULT OF UPPER LOW MOVING TO THE NORTHEAST. BETTER MID AND UPPER LEVEL FORCING MOVING NORTH AND EAST WHILE LOW LEVELS ARE BETTER OVER THE SOUTH AND WEST. WILL BE GOING 50 TO 60 PERCENT POPS. TUESDAY/TUESDAY NIGHT...MORE DEFINITE FLOW ALOFT SETS UP OVER THE AREA. THE NAM BRINGS IN A STRONGER LEFT QUADRANT OF THE JET THAN THE GFS DOES BY 18Z. BY 00Z...NAM HAS A STRONG JET SEGMENT OVER THE SOUTHEAST PORTION OF THE SOUTHEAST PORTION OF THE AREA WITH THE GFS HAVE A DOUBLE JET STRUCTURE. ONE SEGMENT IS ALONG THE NEBRASKA AND KANSAS BORDER WHICH LEAVES THE SOUTHWEST HALF OF THE AREA IN A COUPLED JET SETUP. BY 12Z...THE GFS HAS A DECENT LEFT FRONT QUADRANT OVER THE AREA WITH THE NAM HAVING A RIGHT REAR QUADRANT OVER THE SOUTHEAST HALF.ALSO STRONG SHORTWAVE COMES ACROSS DURING THE LATE AFTERNOON AND NIGHT. WILL ONCE AGAIN GO HIGH CHANCE TO LIKELY POPS. WILL ALSO CONTINUE TO UNDERCUT GUIDANCE MAXES WITH CLOUDS... PRECIPITATION...AND UNFAVORABLE SURFACE WINDS. WEDNESDAY/WEDNESDAY NIGHT...DURING THE DAY JET SEGMENT RUNS FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA WITH A RIGHT REAR QUADRANT OVER THE SOUTHEAST HALF TO TO TWO THIRDS OF THE AREA DURING THE AFTERNOON. THE NAM KEEPS AREA IN RIGHT ENTRANCE REGION DURING THE NIGHT WITH THE GFS MOVING THE JET SEGMENT EAST AND OUT OF THE AREA BY 12Z. SHORTWAVES ALSO MOVING THROUGH WITH A BOUNDARY MOVING IN FROM THE NORTHWEST DURING THE NIGHT. WILL AGAIN GO HIGH ON THE POPS. WILL GO WITH THE COOLER GUIDANCE. THURSDAY...THE GFS REDEVELOPS RIGHT REAR QUADRANT OVER THE AREA DURING THE DAY WHILE THE NAM SAGS SOUTHEAST. MORE SHORTWAVE COMES ACROSS AND INSERT THE APPROPRIATE POPS. WILL ALSO UNDERCUT GUIDANCE MAXES AGAIN. THURSDAY NIGHT THROUGH MONDAY...MODELS IN GENERAL LOOK TO HAVE DONE WELL. HOWEVER...THEY DO NOT LOOK SHARP ENOUGH WITH TROUGHS/RIDGES TO START OUT WITH. MODELS SHOW SAME BASIC PATTERN THROUGH THE PERIOD. UPPER RIDGE IS CENTERED WELL TO THE SOUTHEAST WITH WEST TO SOUTHWEST FLOW ALOFT. THIS FLOW WILL HAVE PERIODIC SHORTWAVES MOVING THROUGH WITH ADEQUATE MOISTURE AVAILABLE THROUGH MOST OF THIS TIME. ALSO JET SEGMENT REMAINS OVER THE AREA THROUGH ALL BUT THE END OF THE PERIOD. SURFACE BOUNDARY IS ALSO OVER OR TO THE SOUTH OF THE AREA ALLOWING POST FRONTAL UPSLOPE. WILL HAVE SOME KIND OF CHANCE OF PRECIPITATION THROUGH SUNDAY NIGHT. THEN PRONOUNCED DRYING AND SHORTWAVE RIDGING COME IN ON MONDAY. MEX MOS WARMED UP OVER THE PREVIOUS RUN. HOWEVER...THE ENSEMBLE MEAN MOS IS COOLER...ESPECIALLY ON THE MAXES...THROUGH THE PERIOD. BASED ON BOUNDARY LOCATION WITH LITTLE TO NO D0WNSLOPE HELP ALONG WITH CLOUD COVER...WILL GO BELOW MAX TEMPERATURES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
Hazardous weather outlook, Aug 22, 11:45 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON AUG 22 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231145- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON AUG 22 2005 /1145 AM CDT MON AUG 22 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING ALONG AND WEST OF LINE FROM YUMA COLORADO TO GOVE KANSAS. A COLD FRONT WAS MOVING THROUGH THAT AREA THIS MORNING...AND PARTLY CLOUDY SKIES AHEAD OF THE FRONT WILL ALLOW THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. A WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH COLORADO WILL CONTRIBUTE SOME INCREASE IN WIND SHEAR...HOWEVER NOT ENOUGH FOR WIDESPREAD SEVERE STORMS. NONETHELESS...A FEW STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND GUSTY WINDS. THE STORMS WILL BEGIN TO MERGE INTO A CLUSTER OR TWO THIS EVENING BEFORE MOVING SOUTH OF THE AREA. GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE WORK WEEK AS MOISTURE REMAINS ACROSS THE CENTRAL HIGH PLAINS AND ADDITIONAL ENERGY MOVES EAST OF THE ROCKIES AHEAD OF AND ALONG WITH AN UPPER LOW THAT DROPS INTO THE NORTHWEST U.S. AND TRACKS ALONG THE NORTHERN PLAINS THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEST OF YUMA TO GOVE LINE. LOCKHART/JDK
In the hours before
Local storm report, Aug 22, 3:00 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 18 SW ST. FRANCIS 39.59N 102.04W
08/22/2005 1.00 INCH CHEYENNE KS TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED FALLING FOR 20 MINUTES.
&&
MEHLELocal storm report, Aug 22, 3:43 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 18 SW ST. FRANCIS 39.59N 102.04W
08/22/2005 1.25 INCH CHEYENNE KS PUBLIC
ACCOMPANIED BY VERY HEAVY RAINFALL.
&&
JOHNSONLocal storm report, Aug 22, 3:50 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 5 E ECKLEY 40.11N 102.39W
08/22/2005 1.50 INCH YUMA CO PUBLIC
&&
JOHNSONLocal storm report, Aug 22, 4:39 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 2 SW VERNON 39.91N 102.35W
08/22/2005 0.88 INCH YUMA CO PUBLIC
&&
JOHNSONLocal storm report, Aug 22, 4:48 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 1 E VERNON 39.93N 102.30W
08/22/2005 0.75 INCH YUMA CO PUBLIC
PENNY SIZED HAIL ACCOMPANIED BY MEASURED 50 MPH WIND
&&
JOHNSONLocal storm report, Aug 22, 4:54 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT MON AUG 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 5 N GOODLAND 39.42N 101.71W
08/22/2005 1.75 INCH SHERMAN KS TRAINED SPOTTER
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:04 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| Aug 22, 2:56 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 64 min |
| Aug 22, 4:54 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 66 min |
| Aug 22, 5:12 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 63 min |
| Aug 22, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| Aug 22, 6:39 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.